Iowa, 2024

Hail and Damaging Winds in Iowa, May 19 to 20, 2024

May 19 to 20, 2024 · NWS DVN · 9 events in 6 counties and zones

An isolated storm produced a weak tornado in east of Macomb Illinois, before a more widespread line of storms moved east through Iowa into Illinois in the overnight hours. The line of storms brought reports of large hail and damaging wind to portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An isolated storm produced a weak tornado in east of Macomb Illinois, before a more widespread line of storms moved east through Iowa into Illinois in the overnight hours. The line of storms brought reports of large hail and damaging wind to portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 19, 10:18 PM CST, 12 minutes earlier. Its key messages:

  • A Marginal or level 1 out of 5 risk for severe storms is in place tonight with large hail and lightning being the main threat.
  • Active weather will continue through the period as we are more in a mid summer pattern than mid spring.
  • Severe weather is possible Monday through Tuesday. An enhanced risk for severe weather is forecast for Tuesday.
Area forecast discussion, May 19, 10:18 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1118 PM CDT Sun May 19 2024

.KEY MESSAGES...

- A Marginal or level 1 out of 5 risk for severe storms is in
  place tonight with large hail and lightning being the main
  threat.

- Active weather will continue through the period as we are
  more in a mid summer pattern than mid spring.

- Severe weather is possible Monday through Tuesday. An
  enhanced risk for severe weather is forecast for Tuesday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 252 PM CDT Sun May 19 2024

A frontal boundary sits to our south across northern Missouri into
central Illinois. Regional radar shows scattered showers and storms
moving northeastward across central Iowa. Another area of showers
and storms is currently moving into eastern Nebraska. Temperatures
at 1 PM range from 73 degrees at Dubuque to 84 degrees at Keokuk.

At 500 MB, a shortwave trough over the Pacific Northwest is forecast
to dig southeastward and reinforce troughing over the southwestern
US. This will result in southwesterly flow aloft from the
Southwestern US into the Great Lakes. Showers and storms to our west
are associated with a shortwave trough that is lifting into the area
now through this evening. Have been watching moisture recover across
the area over the last few hours with most unstable CAPE building
northward but ranging from 500 to 1000 J/KG with deep layer of 30 to
40 knots across the area. Models continue to show further
destabilization across the area with 500 to 1500 J/KG from north to
south across the area. Expect showers and storms to develop across
the area as we warm further with isolated to scattered showers and
expect these to exit northwest Illinois by  03 to 06 UTC.

In the wake of this wave, models continue to show fast moving
shortwave ridging that will build into the area. There are still
some slight timing differences between the models which lends lower
confidence in the amount of drying time there will be as another
stronger shortwave trough will be quickly on its heals as a 30 to 40
knots low level jet across central Iowa veers into the area prior to
12 UTC as the stronger lift associated with the approaching
shortwave spreads into the area. This will lead to the development
of showers and storms late in the period. Model soundings show a
strong low level inversion leading to elevated storms. The primary
threat from these storms will be hail and lightning. I have tried to
adjust chances of showers and storms to account for this but expect
the chances for showers and storms to remain west of the Mississippi
River tonight. Low temperatures on Monday morning will be in the
60s.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 252 PM CDT Sun May 19 2024

Active pattern with a mid-summer like pattern is expected to
last through most of the period as a stalled out boundary
resides just south of the CWA Monday through Wednesday. This
boundary will separate the area between Tds in the 40-50s, to
the more robust deep moist Tds in the 60s and 70s to the south.
A series of weak waves and possibly MCVs/convective induced
waves/ move over the boundary Monday morning and afternoon. A
strong synoptic wave, with better shear is expected to approach
the area into Tuesday. At the same time a deepening surface low
with this wave will help to bring this boundary north as a warm
front Tuesday. This will bring higher Tds into the area ahead
of the wave and along with increased shear. Then the boundary
is sent south again as a cold front later Tuesday. After this
point, there are questions about where the boundary will be and
additional chances for thunderstorms.

Monday: Guidance has trended towards a strong wave associated
with a MCV from tonights convection across the Plains. An
initial wave of showers and storms will move through the area in
the afternoon, possibly leaving some OFBs for convection later.
There is a good chance much of the area will see high temps
before this convection then cool into the 70s because trying to
reach 80 again in the late afternoon. Destabilization in the
afternoon, mainly along and east of the Mississippi River will
coincide with the better shear associated with the vortmax.
CAMs have showers and storms form shortly after 18z and move off
to the east. Looking at shear, guidance is rather weak,
especially in the GFS which is faster with the wave. Depending
on timing of this wave, could see better shear co-located with
the better forcing and CAPE across our east. There will be a
threat of damaging winds with a secondary threat of large hail
and tornadoes.

Tuesday: This continues to look like a big severe weather day
across the region. The warm front will move north bringing the
area into the warm sector. CAMs have convection moving through
mid to late morning. In summer, this would kill our PM severe
chances, however, the strong synoptic wave will continue to
bring CAPE into the area. Thunderstorms are expected to
redevelop west of the area. At first, 0-6km shear vectors
perpendicular to the forcing will favor supercells. The 12z
NAMnest depicts this evolution well with the line of supercells
just west of the CWA at 00z Wed. All hazards are possible with
these initial cells. With weak upper level flow, these cells
will quickly turn into a line. Strong LLJ will result in a long
lived QLCS. 0-3km shear vectors are orientated and strong enough
for mesovort development and areas of enhanced wind gusts. After
00z, surface winds veer and there becomes less curvature in the
low level hodos, suggesting the tornado threat is waning. If
winds stay backed or back due to the storm, then a tornado
threat would be possible after 00z as the line moves into our
area. In addition, some heavy rainfall will be
possible with this event, with PWs around 1.5 to 1.7 inches,
which would be above the 90th percentile for this time of year.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1107 PM CDT Sun May 19 2024

VFR conditions will prevail, but a line of thunderstorms moving
in from the west will bring periods of MVFR to IFR conditions.
Cigs may drop between 1500-3500 ft, with decreases in visibility
towards 3-5 SM, especially along the leading edge of
convection. Storms will move in from the west, impacting CID
around 05/06z, reaching the other terminals between 06/07z.
After this moves out, we may see a secondary line move through,
with best chances to impact BRL and MLI. Between 12-18z, we may
see more showers/storms as well, with chances decreasing
throughout after 18z. Much of this is covered by TEMPOs and
PROB30s.

Winds are currently largely out of the east-northeast, but will
shift through the night and morning, becoming southwesterly by
15-18z throughout. The winds will remain sustained near 10-15
KTs, with gusts upwards to 20-25 KTs. In the storms, variable
yet gusty winds will be seen, with gusts between 30-40 KTs
possible.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Cousins
LONG TERM...Gibbs
AVIATION...Gunkel
Hazardous weather outlook, May 19, 3:01 AM CST, 19 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
401 AM CDT Sun May 19 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
401 AM CDT Sun May 19 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a Marginal Risk, or level 1 of 5, for severe weather this
evening and tonight west of the Mississippi River. Large hail and
frequent lightning will be the primary threat.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a Marginal Risk, or level 1 of 5, for severe weather on
Monday. Large hail and severe winds will be the primary threats.
In addition, there is an Enhanced Risk, or level 3 of 5, for
severe weather on Tuesday. Damaging winds, tornadoes, heavy rain,
and large hail will all be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

GENERAL STORM MOTION OF THE DAY: Towards the northeast at 30 to 35
mph.

Gunkel

In the hours before

Special weather statement, May 19, 10:21 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1121 PM CDT Sun May 19 2024

IAZ067-068-ILZ015-024-200500-
Mercer IL-Rock Island IL-Scott IA-Muscatine IA-
1121 PM CDT Sun May 19 2024

...A strong thunderstorm will impact portions of northwestern Mercer,
southwestern Rock Island, southwestern Scott and eastern Muscatine
Counties through MIDNIGHT CDT...

At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eliza, or 9 miles southeast of Muscatine, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Davenport, Muscatine, Blue Grass, Buffalo, Andalusia, Eliza, Illinois
City, Fairport, Montpelier, Edgington, Clark's Ferry Recreation Area,
Midway Beach, West Lake Park, New Era, Loud Thunder Forest Preserve,
Pleasant Prairie, Fairport Recreation Area, Wildcat Den State Park,
Shady Creek Campground, and Petersville.

This includes Interstate 280 between mile markers 5 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4125 9082 4126 9103 4156 9108 4154 9066
TIME...MOT...LOC 0421Z 186DEG 21KT 4132 9094

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gunkel

The radar

The Quad Cities radar (KDVN), 128 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 19, 10:30 PM CST
Where
Benton County, 0.86 mi NW of Urbana
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.230, -91.880

A couple tree branches blown down in Urbana. The time was based on radar data.

Thunderstorm Wind, Iowa

When
May 19, 10:51 PM CST
Where
Iowa County, 0.86 mi NE of Millersburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.580, -92.160

Large tree branches blown down, and damage to a shed at this location.

Hail, Cedar

When
May 19, 10:55 PM CST
Where
Cedar County, 0.52 mi E of Durant
Measured
1.25 in hail
Reported by
Public
Coordinates
41.600, -90.910

Numerous reports of hail damage to vehicles in town.

Thunderstorm Wind, Johnson

When
May 19, 11:30 PM CST
Where
Johnson County, 0.86 mi NW of Tiffin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.710, -91.680

Trees blown down in Tiffin. The time was based on radar data.

Thunderstorm Wind, Linn

When
May 19, 11:36 PM CST
Where
Linn County, 1.38 mi S of Hiawatha
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.010, -91.680

Eight to ten inch diameter tree snapped. The time was based on radar data.

Thunderstorm Wind, Linn

When
May 19, 11:47 PM CST
Where
Linn County, 2.92 mi SE of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.970, -91.610

Spotter estimated severe wind gusts.

Hail, Clinton

When
May 19, 11:48 PM CST
Where
Clinton County, 0.51 mi E of Wheatland
Measured
1.25 in hail
Reported by
Public
Coordinates
41.830, -90.840

Report from Mping.

Thunderstorm Wind, Linn

When
May 19, 11:48 PM CST
Where
Linn County, 1.38 mi N of Hiawatha
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -91.680

Spotter estimated severe wind gusts.

Thunderstorm Wind, Linn

When
May 20, 12:01 AM CST
Where
Linn County, 0.51 mi W of Lisbon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.920, -91.390

A lilac tree was reported blown down. The time was based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170528, 1170526, 1170522, 1170529, 1170530, 1170531, 1170524, 1170532, 1170525.